More SSRI Side Effects: Upper GI Bleeding

Earlier this month, the American Journal of Psychiatry published an article by Yen-Po Wang, M.D., et al, titled Short-Term Use of Serotonin Reuptake Inhibitors and Risk of Upper Gastrointestinal Bleeding.  [Thanks to Mad in America for the link]

The research was conducted in Taiwan.  The authors studied the records of 5,377 psychiatric inpatients with gastrointestinal bleeding between 1998 and 2009.  Study subjects served as their own controls, i.e. the incidence of bleeding in the period following the antidepressant prescription was compared with the incidence of bleeding during a period when they were not taking antidepressants.

FINDINGS

The adjusted odds ratio for the risk of upper gastrointestinal bleeding after starting an SSRI was 1.67 (after 7 days), 1.84 after 14 days, and 1.67 after 28 days.

CONCLUSIONS

“Short-term SSRI use (7–28 days) is significantly associated with upper gastrointestinal bleeding.”